Hey EMIGcasters! This month we have something special in store for you. In addition to Nicholas’ case we are introducing “weemig” episodes monthly in addition to our regularly scheduled content!

Weemig episodes are short 5-15 minute episodes involving clincal scenarios with associated STEP1 and 2 questions with additional wards pearls interwoven throughout.

In the description for each WEEMIG you’ll find the case vignette and associated questions.

Also! Be on the lookout for an upcoming website overhaul to allow for a more user-friendly experience. This will provide more logical navigation of content as we begin to publish multiple episodes per month.

WEEMIG CASE 1:

A 32-year-old female is brought in by ambulance with altered mental status. She was reportedly depressed and making suicidal comments over the past 24 hours. Because of this, she was staying at her new boyfriend’s apartment who suffers from epilepsy and also depression. Her boyfriend returned from the store to find her on the bathroom floor. On the scene, EMS reported multiple bottles next to her including Desipramine, Fluoxetine, Lorazepam and Aspirin. In the ED her boyfriend endorses she occasionally uses cocaine and oxycodone recreationally but does not think there was any in his apartment.

Vitals/PE on arrival

Pulse: 135 BP: 70/42

Respirations are 8 per minute. Her pupils dilated to 6 mm bilaterally, her skin was warm and flushed. Temperature 38.2

She is drowsy and lethargic.

In the ED she is immediately given Flumazenil, naloxone and dextrose and shortly after seizes.

STEP 2 Question:

What was the most-likely cause of this patient’s seizure?

  1. Naloxone (Opiate Reversal)
  2. Cocaine Intoxication
  3. Flumazenil (Benzodiazepine Reversal)
  4. SSRI
  5. TCA
  6. Aspirin

STEP 1 Question:

You immediately obtain and EKG on this patient. Of the choices in the previous question, you are most concerned with potential TCA-induced dysrhythmia. The mechanism of action for TCA dysrhythmia include which of the following:

  1. Calcium-ion channel receptor agonism
  2. Sodium channel 1A agonism
  3. Sodium channel 1A antagonism
  4. Na-K ATPase antagonism
  5. Na-Ca Exchange antagonism

http://www.courses.ahc.umn.edu/pharmacy/6124/handouts/tcapoisoning.pdf

***note 1: If you find any errors, or I misspoke, let me know!***

*** note 2: These vignettes are much deeper than the entirety of the questions associated. There are many nuances that can contribute to the presentation of these patients which may otherwise go uncovered. As they are home-grown cases, they may be used (at least in part) in the future.***

Leave a Reply

Your email address will not be published. Required fields are marked *

EMIGcast © 2017